MAUDE Adverse Event Report: SMITH & NEPHEW, INC. RETROGRADE DRL 9MM; BIT, SURGICAL

SMITH & NEPHEW, INC. RETROGRADE DRL 9MM; BIT, SURGICAL
Catalog Number 72204044
Medical Device Problem Codes Difficult to Remove (1528); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/12/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during an acl reconstruction, it was noticed that when the surgeon attempted to disconnect a retrograde drill from the chuck, they removed the guide then prepared to pass the nitinol wire loop into the joint, the drill could not be removed for no apparent reason and its components broke off.The surgeon then removed the nitinol wire and confirmed that all broken pieces of the drill were retrieved, as they were external to the patient.The procedure was resumed, without any delay, using an equivalent s+n back-up.A new retrograde drill was opened to obtain another nitinol loop, as the original nitinol wire was bent during the detachment of the drill components.Using the new nitinol wire, the surgeon was able to pass it through the existing cannulation of the drill and subsequently remove the drill from the nitinol wire without further issue.No further complications were reported.
 
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H10 h3, h6: the reported device was not returned to the designated complaint unit for independent evaluation.However, an image evaluation was performed and found the device with disassembled components.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause of the reported event could not be determined since findings cannot lead to a clear cause of the reported event.Factors that could have contributed to the reported event include excessive force used on the device or an impact event inconsistent with normal use.Based on this investigation, the need for corrective action is not indicated.

Brand Name
RETROGRADE DRL 9MM
Common Device Name
BIT, SURGICAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key23221424
Report Number1219602-2025-02449
Device Sequence Number9648624
Product Code GFG
UDI-Device Identifier00885554037739
UDI-Public885554037739
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/16/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72204044
Device Lot Number5861829
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/12/2025
Supplement Date Received by Manufacturer11/11/2025
Initial Report FDA Received Date10/06/2025
Supplement Report FDA Received Date11/16/2025
Date Device Manufactured03/04/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown